Wyoming, 2013

High Wind in Wyoming, December 29 to 30, 2013

December 29 to 30, 2013 · NWS CYS · 13 events in 5 counties and zones

A large surface pressure gradient produced a brief period of strong and gusty west winds through the wind corridors of southeast Wyoming.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A large surface pressure gradient produced a brief period of strong and gusty west winds through the wind corridors of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 29, 4:34 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Dec 29, 4:34 PM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
434 PM MST SUN DEC 29 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 230 PM MST SUN DEC 29 2013

THE BROKEN RECORD OF WINDS CONTINUES...THIS IS THE PRIMARY FORECAST
CHALLENGE IN THE SHORT TERM.

CURRENTLY...FRONTAL BOUNDARY THAT WAS LAYING OVER THE AREA TO THE
WEST THIS MORNING HAS BEEN MOVING EAST AS A WARM FRONT THIS AFTERNOON.
CURRENTLY THE BOUNDARY IS OVER THE LARAMIE RANGE. TO THE WEST...WINDS
ARE REALLY BEGINNING TO PICK UP OUT BY ARLINGTON WITH SUSTAINED WINDS
NEARLY REACHING HIGH WIND WARNING CRITERIA ALREADY EARLY THIS AFTERNOON.
WINDS AT BORDEAUX COMING UP AS WELL WITH GUSTS TO 43 MPH EARLIER THIS
MORNING.

WINDS BEGIN INCREASING THIS EVENING WITH GFS SHOWING 700MB WINDS UP
TO 50KT OVER SOUTHERN WYOMING AT 06Z. CURRENT WIND HEADLINES LOOKING
GOOD...BUT WE WILL NEED TO WATCH ON MAYBE AN EARLIER ONSET IF WINDS
OUT BY ARLINGTON CONTINUE. 850/700MB CRAIG TO CASPER HEIGHT GRADIENTS
REALLY RAMP UP AT 06Z...UP TO 63/55 MTRS RESPECTIVELY...SO CONFIDENCE
IS HIGH THAT THE WARNINGS WILL VERIFY. AS EARLIER MENTIONED IN AN
EARLIER UPDATE...NAM SOUNDINGS FOR BORDEAUX HAS A WEST WIND AT 45
KT RIGHT OFF THE SURFACE...SO CONFIDENCE IS HIGH THAT BORDEAUX WILL
SEE WARNING WINDS AS WELL.

AFTER A BRIEF RESPITE IN THE WINDS MONDAY AFTERNOON...A MORE PROLONGED
AND WIDESPREAD WIND EVENT TOMORROW NIGHT AS A LEE SIDE LOW DEEPENS
OVER NORTHEASTERN WYOMING AND HIGH PRESSURE BUILDS OVER NORTHWEST
COLORADO. GFS 700MB WINDS CLIMB TO 60 KT WITH A 700MB CRAIG TO CASPER
HEIGHT GRADIENT CLIMBING TO 70 MTRS AT 06Z TUESDAY...SUSTAINING THESE
TIGHT GRADIENTS THROUGH WEDNESDAY MORNING. FOR NOW...TO AVOID ANY
CONFUSION WITH CURRENT WIND HEADLINES...HELD OFF ON A HIGH WIND WATCH
FOR MONDAY NIGHT THRU WEDNESDAY TIME FRAME. BUT CONFIDENCE IS GROWING
THAT A MORE WIDESPREAD...LONG DURATION WIND EVENT IS GOING TO HAPPEN.
FOR NOW...WILL COVER IN THE HWO AND MENTION THIS EVENT IN THE DISCUSSION
SECTION OF THE CURRENT HIGH WIND WARNING.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)

ISSUED AT 230 PM MST SUN DEC 29 2013

LATEST MODEL GUIDANCE MAINTAINS A HIGH AMPLITUDE PATTERN WITH A TROUGH
DOMINATING THE CENTER OF THE COUNTRY AND RIDGE OVER THE WEST WEDNESDAY
AND THURSDAY. SHORTWAVE ENERGY DIVING SOUTHEAST ALONG THE EAST SIDE
OF THE RIDGE...MOISTURE AND STALLED SURFACE BOUNDARY ALONG THE FRONT
RANGE WILL RESULT IN WIDESPREAD LIGHT PRECIPITATION WEDNESDAY...LINGERING
OVER THE MOUNTAINS WEDNESDAY EVENING. FRONT SLOWLY ADVANCES EAST AS
A WARM FRONT WITH DRIER AND MILDER CONDITIONS FOR THE SOUTHEAST WY
PLAINS THURSDAY. BOTH THE GFS AND ECMWF BRING A WEAK SHORT WAVE ACROSS
THE REGION THURSDAY NIGHT AND FRIDAY MORNING. ASIDE FROM AN INCREASE
IN CLOUDS...NO PRECIPITATION WILL ACCOMPANY THIS SYSTEM. LEE SIDE
TROUGH WILL DEEPEN SOMEWHAT IN THE WAKE OF THE WAVE FRIDAY WITH WEST
WINDS GUSTING AS HIGH AS 40 KT THROUGH THE WIND PRONE AREAS OF
SOUTHEAST WY. DOWNSLOPE FLOW OVER THE PLAINS WILL PUSH THE MERCURY
INTO THE 40S AND LOWER 50S DURING THE AFTERNOON.

THERE IS BETTER CONSENSUS BETWEEN THE GFS AND ECMWF WITH THE NEXT
SIGNIFICANT TROUGH AND COLD FRONT NEXT WEEKEND. COLD FRONT WILL BE
DIVING SOUTH ACROSS THE CWA SATURDAY MORNING WITH THE UPPER TROUGH
PASSAGE SATURDAY NIGHT. COLD AIR ADVECTION...MID LEVEL FRONTOGENESIS
AND UPSLOPE WILL RESULT IN WIDESPREAD PRECIPITATION SATURDAY AND
SATURDAY NIGHT. A WEAKER SHORT WAVE FOLLOWS QUICKLY BEHIND THE TROUGH
SUNDAY WITH CONTINUED CHANCES FOR SNOW. FOR PERSPECTIVE...HIGH
TEMPERATURES SUNDAY WILL BE 20 TO 25 DEGREES COLDER THAN FRIDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY AFTERNOON)
ISSUED AT 430 PM MST SUN DEC 29 2013

VFR WITH SCATTERED TO BROKEN MIDDLE AND HIGH CLOUDS. WEST WINDS
INCREASING THIS EVENING ACROSS WYOMING TAF SITES WITH GUSTS UP TO
35 KNOTS THROUGH LATE MONDAY MORNING...THEN UP TO 25 KNOTS MONDAY
AFTERNOON. ACROSS NEBRASKA TAF SITES...NORTHWEST WINDS GUSTING TO
30 KNOTS MONDAY AFTERNOON. MOUNTAIN WAVE TURBULENCE EXPECTED.

&&

.FIRE WEATHER...
ISSUED AT 230 PM MST SUN DEC 29 2013

WINDY CONDITIONS CAN BE EXPECTED ON AN ALMOST DAILY BASIS THROUGH THE
WEEK. WINDS ARE EXPECTED TO INCREASE TONIGHT IN OUR WIND PRONE AREAS
OF SOUTHEAST WYOMING. BORDEAUX...ARLINGTON AND THE SOUTH LARAMIE RANGE
ALONG WITH THE EAST SLOPES CAN EXPECT WIND GUSTS CLOSE TO 60 MPH. A
BRIEF LULL IN THE WINDS FOR MONDAY AFTERNOON...THEN WINDS INCREASE
ONCE AGAIN MONDAY NIGHT INTO WEDNESDAY MORNING. WINDS ACROSS SOUTHEAST
WYOMING...OUTSIDE THE WIND PRONE AREAS ARE LIKELY GOING TO SEE WIND
GUSTS TO 50 MPH OR HIGHER DURING THIS TIME. COLDER TEMPERATURES WILL
KEEP HUMIDITIES HIGH AND CRITICAL FIRE WEATHER CONDITIONS ARE NOT
EXPECTED.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 8 PM THIS EVENING TO 11 AM MST MONDAY FOR
     WYZ106-110-116-117.

NE...NONE.
&&

SHORT TERM...CLAYCOMB
LONG TERM...JAMSKI
AVIATION...RUBIN
FIRE WEATHER...CLAYCOMB
Hazardous weather outlook, Dec 29, 9:40 AM MST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
940 AM MST SUN DEC 29 2013

WYZ101>119-301645-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
940 AM MST SUN DEC 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST WINDS OF 30 TO 40 MPH WILL CONTINUE TODAY FOR THE WIND
PRONE AREAS OF SOUTHEAST WYOMING. THESE WINDS WILL INCREASE THIS
EVENING...WITH GUSTS TO 65 MPH EXPECTED. HIGH WIND WARNINGS ARE IN
EFFECT FOR THE ARLINGTON...VEDAUWOO AND BORDEAUX AREAS FROM 8 PM
THROUGH 11 AM MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STRONG AND GUSTY WEST WINDS WILL CONTINUE MONDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-301645-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
940 AM MST SUN DEC 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WEST TO NORTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL BE
POSSIBLE TUESDAY...MAINLY FOR THE COUNTIES BORDERING WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
December 29, 5:41 PM MST to December 30, 12:06 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 29/1931 MST.

High Wind, North Snowy Range Foothills

When
December 29, 5:51 PM MST to 9:56 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington East measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 29/2116 MST.

High Wind, North Snowy Range Foothills

When
December 29, 5:56 PM MST to 11:11 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured sustained winds of 40 mph or higher, with a peak gust of 64 mph at 29/1951 MST.

High Wind, North Snowy Range Foothills

When
December 29, 6:00 PM MST to 10:55 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 29/1935 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
December 29, 6:06 PM MST to 6:11 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured wind gusts of 58 mph.

High Wind, South Laramie Range

When
December 29, 6:46 PM MST to 8:16 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Lone Tree measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
December 29, 6:56 PM MST to 7:56 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 29/1906 MST.

High Wind, North Snowy Range Foothills

When
December 29, 7:06 PM MST to 8:06 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 29/1936 MST.

High Wind, Laramie Valley

When
December 29, 7:11 PM MST to 11:16 PM MST
Where
Laramie Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The WYDOT sensor at Quealy Dome measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 29/2131 MST.

High Wind, South Laramie Range

When
December 29, 8:46 PM MST to 9:56 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Remount measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
December 29, 8:55 PM MST to 11:30 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Otto measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 29/2135 MST.

High Wind, South Laramie Range Foothills

When
December 29, 9:15 PM MST to December 30, 1:15 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured sustained winds of 40 mph or higher, with a peak gust of 64 mph at 29/2145 MST.

High Wind, South Laramie Range Foothills

When
December 29, 10:00 PM MST to 11:10 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile marker 353 measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493492, 493490, 493497, 493494, 493489, 493502, 493501, 493495, 493500, 493503, 493506, 493504, 493505.